Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 281, NWS Dodge City, KS

June 29, 2018Finney County, Kearny County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2018, 8:50 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2018, 8:50 PM CDT (01:50 UTC)
Expired
Jun 29, 2018, 9:30 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS, Scott County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS53 KDDC 300150
SVRDDC
KSC055-093-171-300230-
/O.NEW.KDDC.SV.W.0281.180630T0150Z-180630T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
850 PM CDT FRI JUN 29 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kearny County in southwestern Kansas...
  Northwestern Finney County in southwestern Kansas...
  Southern Scott County in west central Kansas...

* Until 930 PM CDT.

* At 850 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles southeast of Leoti to 8 miles northeast of
  Kendall, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Garden City, Scott City, Holcomb, Deerfield, Grigston, Friend and
  Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3798 10068 3795 10124 3826 10121 3826 10113
      3827 10112 3850 10113 3851 10071
TIME...MOT...LOC 0150Z 268DEG 26KT 3846 10129 3799 10140 

HAIL...1.00IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:42 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 29, 6:42 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
642 PM CDT Fri Jun 29 2018

.SHORT TERM...(This afternoon through Saturday)
Issued at 1200 PM CDT Fri Jun 29 2018

Another hot and windy afternoon for SW KS. Temperatures again will
top out in the 98-100 degree range, and south winds will again
gust to near 40 mph. Models including the 12z NAM/GFS and HRRR
remain consistent developing scattered thunderstorms along the
convergent trough/dryline axis along the Colorado/Kansas border
during the 5-7 pm timeframe, and then convection subsequently
spreads eastward to the US 283 corridor by 12-2 am. Various models
latch onto a shortwave embedded in the SW flow aloft to generate
the storms, although it remains noted the ECMWF continues to
remain dry for tonight. Kept pops in the chance/scattered category
for now, but if various CAMs and the 12z GFS are correct, pops
will need to be increased to the likely category. Moderate CAPE
and modest wind shear will support mainly multicellular convective
clusters, capable primarily of outflow wind gusts of 60-70 mph.
Midlevel moisture will be healthy, overlaying a deeply mixed
boundary layer (inverted-V profiles). A conference call was
performed to address the damaging wind threat to customers and
partners, emphasizing the wind threat across the western CWA.
Some marginally severe hail is also likely with the strongest
cells, but as cold pools consolidate, strong outflow winds will be
the main concern. Latest HRRR iterations suggest showers and
thunderstorms may survive all the way to the eastern border with
Wichita's CWA by 3 am Saturday. Otherwise, breezy S/SE winds will
continue tonight outside of convection, with again temperatures
struggling to fall through the 70s.

On Saturday, expected cold front will enter NW Kansas around
midday, ending up near the I-70 corridor around peak heating.
The frontal boundary will intersect the best instability near the
NE zones, where pop grids continue to be favored by afternoon.
This is the area most at risk for surface-based severe
thunderstorm development Saturday afternoon/evening per SPCs
Day 2 outlook, however, much of this large hail/damaging wind
risk may end up largely in Wichita's CWA. Cold front is progged by
all models to quickly drop through SW KS Saturday evening,
accompanied by an abrupt shift to N/NE winds. 12z GFS, and to a
lesser extent 12z NAM, both suggest elevated instability in the
post-frontal environment Saturday night into Sunday morning, and
at least chance pops are warranted during this time frame.
12z GFS would suggest a fairly widespread 0.25-0.50" of rain is
possible during this timeframe. With north winds and rain-cooled
outflow, temperatures are expected to fall back to the 60s Sunday
morning.

.LONG TERM...(Saturday night through Friday)
Issued at 200 PM CDT Fri Jun 29 2018

After the opportunity for showers and thunderstorms late Saturday
and early Sunday, all indications are SW KS is in for a long
stretch of dry weather for the first week of July.

12z ECMWF continues to forecast a large MCS with heavy rain
across central Kansas Saturday night; some of this will likely
impact at least the NE zones, and its outflow will help propel
the cold front through SW KS through Sunday morning. Temperatures
will be noticeably milder on Sunday, with afternoon highs reduced
to the upper 80s (actually a few degrees below normal). Most
models push the frontal boundary well south of SW KS into the
Texas panhandle at peak heating Sunday; as such, left forecast dry
with only token pops (<15%) late Sunday.

Models including 12z ECMWF suggest high pressure aloft will remain
weak enough (or at least far enough east of SW KS) to allow for
one more chance of showers and thunderstorms in Kansas on Monday.
Any convection that can form late Monday would favor the NE zones
where instability will be greater.

Tuesday through Thursday...Models show 500 mb heights steadily
rising. Large strong anticyclone initially over the NE U.S. on
Tuesday will expand and retrograde westward through the week, such
that by Friday a sprawling 598-600 dm ridge dominates the weather
across the Rockies and the plains. It will be exceptionally
difficult to generate rainfall in this pattern, and all grids past
Monday are dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri Jun 29 2018

VFR will continue to prevail through Saturday, although there will
be some convective concerns. Line of convection developing over SE
Colorado at 22z will progress eastward to the US 283 corridor by
midnight. The HRRR iterations have been consistent with timing,
with strong support from 18z NAM and GFS, so followed the
convective TEMPO timing as seen in the 18z TAFs. Primary risk from
thunderstorms through tonight will be surface outflow wind gusts
of 50-60 kts. Outside of convection, SE winds will continue to
prevail overnight, averaging 15-25 kts. Another low level jet will
create LLWS at all airports starting around 06z Sat. After 15z
Sat, south winds will increase again, averaging 20-30 kts with
higher gusts. The strongest south winds on Saturday are expected
at DDC/HYS. Another chance of thunderstorms is evident near HYS at
the end of this TAF period, and included VCTS/CB for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC MMM MMM MMM MMM / MMM MMM MMM MMM
GCK MMM MMM MMM MMM / MMM MMM MMM MMM
EHA MMM MMM MMM MMM / MMM MMM MMM MMM
LBL MMM MMM MMM MMM / MMM MMM MMM MMM
HYS MMM MMM MMM MMM / MMM MMM MMM MMM
P28 MMM MMM MMM MMM / MMM MMM MMM MMM

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...99
Hazardous weather outlook, Jun 29, 3:40 AM CDT, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
340 AM CDT Fri Jun 29 2018

KSZ030-031-043>046-061>066-074>081-084>090-300845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
340 AM CDT Fri Jun 29 2018 /240 AM MDT Fri Jun 29 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a marginal risk for isolated to widely scattered severe
thunderstorms across west central and portions of southwest Kansas
this evening. The main threat will be damaging winds in excess of
60 mph with a slightly lesser threat for quarter to half dollar
size hail.

An elevated risk for excessive heat will develop this afternoon as
heat index values reach slightly above the century mark across
central Kansas.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible late
Saturday afternoon through Saturday night with quarter to golf
ball size hail and damaging winds in excess of 60 mph the main
threat.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening generally west of a WaKeeney to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 29, 6:27 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
527 PM MDT FRI JUN 29 2018

KSZ061-300000-
Hamilton KS-
527 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Holly, or 10 miles west of Coolidge, moving east at 20
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3826 10204 3826 10171 3789 10169 3788 10204
TIME...MOT...LOC 2327Z 253DEG 19KT 3804 10219

024
Special weather statement, Jun 29, 8:32 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
832 PM CDT FRI JUN 29 2018

KSZ043-300145-
Scott KS-
832 PM CDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 845 PM CDT...

At 832 PM CDT, thunderstorm outflow was located 11 miles northeast of
Kendall, moving east at 25 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Scott City, Shallow Water, Manning, Grigston, Scott State Lake and
Modoc.

LAT...LON 3870 10069 3827 10068 3826 10112 3870 10113
TIME...MOT...LOC 0132Z 267DEG 23KT 3807 10141

024

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:10 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton50 min
Jun 29, 7:31 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny44 min
Jun 29, 8:11 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny49 min
Jun 29, 8:32 PM CDTSpecial Weather StatementDDCScott13 min
Jun 29, 9:04 PM CDTSpecial Weather StatementDDCScott26 min
Jun 29, 9:29 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Lane, Scott61 min
Jun 30, 5:25 PM CDTSpecial Weather StatementDDCBarber65 min
Jun 30, 5:37 PM CDTSevere Thunderstorm WarningDDCBarber53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.